Patient: I was on the on the depo shot for 4 years, I was 18. Now, 22 years and have decided to stop taking my depo shot. July 8th was my appointment for my next depo shot. I didn’t go. I started to notice that I wasn’t bleeding 4 days after I missed my shot. In the last 4 years I have bled 3 days before my shot was due and bled until I literally got the shot. Now this month, I’ve had brown and red spotting, very lightly. A few days ago I became worried about not bleeding, so I took a pregnancy test. It was negative but when I went to throw the test away a couple mins later it was a slight line on the positive side, very noticeable. I showed it to my friend hoping she wouldn’t see it, but frankly she did. so now, I’m getting worried. Could I be pregnant? Did my birth control fail?
Doctor: Thank you for your question. If you did not take your depo shot as scheduled then its affects can wear off in as little as 48 hours from the date at which you needed to take the shot. This would mean that during that time, you could have ovulated. If you subsequently had unprotected sexual intercourse, then it is possible to become pregnant. Your positive pregnancy test does concern us and we do recommend that you proceed to take a pregnancy test at your doctor’s office to be certain.Thank you for choosing Askthedoctor.com